MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50621
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Device evaluation: the zilbs-635-10-6 device of lot number c1551210 involved in this complaint has not yet been returned for evaluation.With the information provided, a document based investigation was conducted.The investigation will be updated once the device has been returned and evaluated.Lab evaluation: n/a.Document review: prior to distribution zilbs-635-10-6 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zilbs-635-10-6 of lot number c1551210 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1551210.There is no evidence to suggest that the customer did not follow the instructions for use.Image review: n/a.Root cause review: a definitive root cause could not be determined from the available information.A possible root cause could be attributed to excessive force on the flexor as a result of difficult patient anatomy or advancing the device through the side of a previously placed stent.It is possible that tracking the complaint device through a difficult patient anatomy, around a tight bifurcation or through the side wall of a previously placed stent may have contributed to compressive forces being exerted on the flexor resulting in partial premature deployment of the stent with the safety lock in place.However, as the physician who conducted this procedure is on annual leave until the end of (b)(6) 2019, no additional information is available for review at the time of the investigation.A request for the additional information will be made again once the physician has returned from annual leave and the file will be updated accordingly if a response is received at that point.Summary: the complaint is confirmed based on customer testimony.No adverse effects on the patient have been reported as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
The prothesis opened during the positioning face with the lock still on.
 
Event or Problem Description
The prothesis opened during the positioning face with the lock still on.
 
Additional Manufacturer Narrative
Pma/510(k)#: k163018.Device evaluation: the zilbs-635-10-6 device of lot number: c1551210 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 03 october 2019.The device was re-evaluated on the 14 october 2019 with the senior r&d engineer.Refer to attachments pr 269970_lab attendance 14oct2019 and pr 269970_lab evaluation notes 14oct2019 for lab attendance and notes.The returned device lab examination findings and observations can be referred through attached photos.On evaluation of the device damage was observed on the outer sheath 28.1 cm from the distal end of the distal tip including what appeared to be a scrape, fish mouth damage was observed on the distal tip and some of the stent struts were damaged.During the re-evaluation of the device it was also observed that the distance from the marker band to the proximal end of the tip was approximately 6.0 mm which was out of specification as per d00056841, rev004 (-1.0 mm / + 1.5 mm).Document review: prior to distribution zilbs-635-10-6 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zilbs-635-10-6 of lot number: c1551210 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number: c1551210.There is no evidence to suggest that the customer did not follow the instructions for use (ifu0065-3).Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer (ref: (b)(4) imaging review ver1'): impression: 1.The endoscopic photograph most likely demonstrates a partially deployed and stretched zilbs over a kinked and blood covered delivery system inner cannula and/or peek tip.2.The image was performed in the duodenum.This would be consistent with the forced removal of a zilbs that had begun to prematurely deploy just as it was being inserted into the ampulla.Premature deployment could result from forced inner cannula advancement against significant resistance to sheath advancement.Root cause review: a definitive root cause could not be determined from the available information.A possible root cause could be attributed to difficult patient anatomy.From the information provided it is known that the patient¿s anatomy was tortuous.It is also known that there was difficulty during advancement as the physician encountered resistance and had to push to advance past this.This may have resulted in the user twisting or rotating the delivery system and/or inadvertently applying forward pressure on the device in an attempt to reach the target location.It is possible that this damaged the delivery system possibly causing the scrape observed on the outer sheath.Advancing against resistance due to a difficult patient anatomy would have resulted in the fish mouth damage observed on the distal white tip also.As per the imaging review, resistance during advancement due to a difficult patient anatomy may have resulted in inner cannula advancement resulting in partial premature deployment.The user removed the device from the patient and reported resistance upon doing so.It is possible that the stent struts became damaged as the user removed the device after the stent had been partially deployed.Inner cannula advancement as a result of advancement against resistance would also explain why the distal tip was approximately 6.0 mm distal to the marker band.Summary: the complaint is confirmed as the failure was verified in the image(s).No adverse effects on the patient have been reported as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Additional Manufacturer Narrative
Pma/510(k)#: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The prothesis opened during the positioning face with the lock still on.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8865027
Report Number3001845648-2019-00394
Device Sequence Number11282360
Product Code FGE
UDI-Device Identifier10827002506210
UDI-Public(01)10827002506210(17)211019(10)C1551210
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2021
Device Model NumberG50621
Device Catalogue NumberZILBS-635-10-6
Device Lot NumberC1551210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/28/2019
Event Location Hospital
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer07/10/2019
08/10/2019
Initial Report FDA Received Date08/06/2019
Supplement Report FDA Received Date10/14/2019
11/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1